\(p\)-adic \(L\)-functions for CM fields. (English) Zbl 0417.12003

The values \(\zeta(-k)\) of the Riemann zeta-function \(\zeta\) at negative integers \(-k\) are known to be rational, from Euler. Furthermore, for any fixed prime number \(p\), the numbers \(\zeta_a^{(p)} (-k) = (1-a^{k+i})(1-p^k)\zeta(-k)\) are \(p\)-integral for all integers \(k\geq 0\) and integers \(a\) prime to \(p\) and satisfy the congruence conditions:
\[ \sum c_r \zeta_a^{(p)}(-r)\equiv 0 \pmod{p^N}, \] whenever \(\sum c_rx^r \equiv 0\pmod{p^N}\), for every \(p\)-adic unit \(x\) and integers \(c_r\). The totality of these Kummer congruences (for \(m\geq 1\)gives rise to a measure \(\mu_a\), on the group \(\mathbb Z_p^\times\) of \(p\)-adic units (with values in the ring \(\mathbb Z_p\) of \(p\)-adic integers) such that for all integers \(k\geq 0\)
\[ \int_{\mathbb Z_p^\times} x^k\,d\mu_a = (1-a^{k+i})(1-p^k) \zeta(-k). \]
The corresponding rationality results for values of the Dedekind zeta-function and \(L\)-series for totally real algebraic number fields \(K\) were established by Siegel and Klingen. The analogues by way of the Kummer congruences and the measure \(\mu_a\) are due to Coates-Sinnott for quadratic \(K\) and to Deligne-Ribet for any (totally real) \(K\). If \(K\) is not totally real, the values of the \(L\)-series at negative integers are \(0\) (under the influence of \(\Gamma\)-factors in their functional equation!). One may, however, investigate the values at \(0\) of Hecke \(L\)-series for grössencharacters of type \(A_0\) (in the sense of Weil).
If \(L\) is a totally complex quadratic extension of a totally real field \(K\) and \(\chi\), a grössencharacter of type \(A_0\) with a power of \(p\) as conductor (viewing \(\chi\) as a \(p\)-adic character of \(G=\text{Gal}(L(p^\infty)/L)\), where \(L(p^\infty)\) is maximal abelian and unramified outside \(p\) over \(L\)), the author constructs (under suitable conditions) a \(p\)-adic measure \(\mu\) on \(G\) such that the Mellin transform \(L_\mu(\chi)\) is closely related to the value \(L(0,\chi)\) at \(0\) of the \(L\)-series associated with \(L\) and \(chi\) (and provides a \(p\)-adic interpolation of the Hecke \(L\)-function); a functional equation for the \(p\)-adic function \(L_\mu\), compatible with the usual functional equation for Hecke \(L\)-series with grössencharacter is also obtained.
[The case when the CM-field \(L\) is of degree 2 over \(\mathbb Q\) was treated by the author earlier in Ann. Math. (2) 104, 459–571 (1976; Zbl 0354.14007), using the abundant information specially available in this case when the abelian varieties are just elliptic curves].
The construction is based on the fact that the complex numbers \(L(0, \chi)\) are finite sums of values of (non-analytic) Eisenstein series for (congruence) subgroups of the Hilbert modular group (over \(K\)) at points corresponding to abelian varieties admitting \(L\) for their complex multiplications. An application of suitably defined \(p\)-adic differential operators to holomorphic Eisenstein series yields \(p\)-adic Eisenstein series whose values have good interpolation properties.


11S40 Zeta functions and \(L\)-functions
11S80 Other analytic theory (analogues of beta and gamma functions, \(p\)-adic integration, etc.)
12H25 \(p\)-adic differential equations
11F41 Automorphic forms on \(\mbox{GL}(2)\); Hilbert and Hilbert-Siegel modular groups and their modular and automorphic forms; Hilbert modular surfaces
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
11G15 Complex multiplication and moduli of abelian varieties


Zbl 0354.14007
Full Text: DOI EuDML


[1] Cassels, J.W.S., Fröhlich, A.: Algebraic Number Theory, London: Academic Press 1967
[2] Coates, J., Sinnott, W.: Onp-adicL-functions over real quadratic fields. Inv. Math.25, 252-279 (1974) · Zbl 0305.12008
[3] Damerell, R.M.:L-functions of elliptic curves with complex multiplication. I. Acta Arith.17, 287-301 (1970) · Zbl 0209.24603
[4] Deligne P., Ribet, K.:p-adicL-functions for totally real fields. · Zbl 0434.12009
[5] Hecke, E.: Analytische Funktionen und Algebraische Zahlen. Zweiter Teil, Abh. Math. Sem. Hamb. Bd. 3 (1924), 213-236, No. 20 in Math. Werke., Göttingen: Vandenhoeck & Rupert 1970 · JFM 50.0111.01
[6] Iwasawa, K.: Lectures onp-adicL-functions. Annals of Math. Studies 74, Princeton Univ. Press, 1972
[7] Katz, N.: Travaux de Dwork, Exposé 409, Séminaire N. Bourbaki 1971/72. Springer Lecture Notes in Math.317, 167-200 (1973)
[8] Katz, N.:p-adic properties of modular schemes and modular forms, Proc. 1972 Antwerp Summer School, Springer Lecture Notes in Math.350, 70-189 (1973) · Zbl 0271.10033
[9] Katz, N.: Higher congruences between modular forms. Ann of Math.101, 332-367 (1975) · Zbl 0356.10020
[10] Katz, N.:p-adicL-functions via moduli of elliptic curves, Proc. 1974AMS Arcata Summer Institute in Algebraic Geometry, PSPM 29, AMS, Providence, 1975 · Zbl 0317.14009
[11] Katz, N.:p-adic interpolation of real analytic Eisenstein series. Ann. of Math.104, 459-571 (1976) · Zbl 0354.14007
[12] Kubota, T., Leopoldt, H.W.: Einep-adische Theorie der Zetawerte I, J. Reine Ang. Math.214/215, 328-339 (1964) · Zbl 0186.09103
[13] Manin, J.I.: Periods of parabolic forms andp-adic Hecke series, Math. Sbornik V, 93 (134), No. 3 (11), 1973 · Zbl 0293.14007
[14] Manin, J.I., Vishik, S.:p-adic Hecke series for quadratic imaginary fields, Math. Sbornik V. 95 (137), No. 3 (11), 1974 · Zbl 0329.12016
[15] Manin, J.I.: Non-archimedean integration andp-adic Hecke-LanglandsL-series, Russian Math. Surveys XXXI,1 (187), 5-54 (1976) · Zbl 0348.12016
[16] Mazur, B., Swinnerton-Dyer, H.P.F.: Arithmetic of Weil Curves Inv. Math.25, 1-61 (1974) · Zbl 0281.14016
[17] Milnor, J.W., Stasheff, J.D.: Characteristic Classes, Annals of Math. Studies 76, Princeton University Press, 1974 · Zbl 0298.57008
[18] Rapoport, M.: Compactifications de l’espace de modules de Hilbert-Blumenthal Thèse, Université de Paris-Sud (Orsay), 1976
[19] Ribet, K.:p-adic interpolation via Hilbert modular forms, in Proc. 1974 AMS Arcata Summer Institute on Algebraic Geometry, PSPM 29, AMS, Providence, 1975 · Zbl 0306.14012
[20] Serre, J.-P.: Congruences et formes modulaires, Exposé 416, Séminaire N. Bourbaki 1971/72, Springer Lecture Notes in Math.317, 319-338 (1973)
[21] Serre, J.-P.: Formes modulaires et fonctions zêtap-adiques, Proc. 1972 Antwerp Summer School, Springer Lecture Notes in Math.350, 191-268 (1973)
[22] Serre, J.-P.: Abelianl-adic Representations and Elliptic Curves, W.A. Benjamin Inc., New York, 1968
[23] Serre, J.-P., Tate, J.: Good reduction of abelian varieties, Ann. of Math (2)88, 492-517 (1968) · Zbl 0172.46101
[24] Shimura, G., Taniyama, Y.: Complex Multiplication of Abelian Varieties and its Applications to Number Theory, Pub. Math. Soc. Japan 6, Math. Soc. Japan, Tokyo, 1961 · Zbl 0112.03502
[25] Shimura, G.: On some arithmetic properties of modular forms of one and several variables., Ann. of Math.102, 491-515 (1975) · Zbl 0327.10028
[26] Shimura, G.: Sur les intégrales attachées aux formes automorphes, J. Math. Soc. Japan11, 291-311 (1959) · Zbl 0090.05503
[27] Tate, J.: Classes d’isogénie des variétés abéliennes sur un corps fini (d’après T. Honda), Exposé 352, Séminaire N. Bourbaki, 1968/69, Springer Lecture, Notes in Math 179 (1971)
[28] Weil, A.: On a certain type of characters of the idèle-class group of an algebraic number field, Proc. Int’l. Symposium on Alg. No. Theory, Tokyo & Nikko, 1955, Science Council of Japan, Tokyo, 1956
[29] Weil, A.: Elliptic functions according to Eisenstein, lectures at Institute for Advanced Study, 1974
[30] Mumford, D.: Geometric Invariant Theory, Springer-Verlag, 1965 · Zbl 0147.39304
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.